Alert archive / Missouri / Flash Flood Warnings in 2020

Flash Flood Warning 2, NWS Paducah, KY

January 10, 2020Carter County, Ripley County, Missouri

NWS Paducah, KY issued this flash flood warning at Jan 10, 2020, 11:15 PM CST for Carter County, Ripley County, Missouri. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 10, 2020, 11:15 PM CST (05:15 UTC)
Expired
Jan 11, 2020, 5:15 AM CST
In force
6 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Carter County, MO, Ripley County, MO

The radar

The Paducah radar (KPAH), 186 km from the middle of the area, began a volume at 05:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 11, 3:00 AM CSTFLASH FLOOD1 W Oxly, MOCORRECTED THE TIME AND ESTIMATED IT BY RADAR. SEVERAL ROADS CLOSED ACROSS RIPLEY COUNTY DUE TO WATER OVER THEM, INCLUDING PORTIONS OF ROUTE H AND COUNTY ROAD 142 IN THE SOUTHEAST PART OF COUNTY AND ROUTE NN AND K IN NORTHEAST PART OF COUNTY.
Jan 11, 3:00 AM CSTFLASH FLOOD3 Sse Chicopee, MOCORRECTED THE TIME AND ESTIMATED IT BY RADAR. SEVERAL ROADS CLOSED ACROSS CARTER COUNTY DUE TO WATER OVER THEM, INCLUDING PORTIONS OF ROUTE Z, ROUTE K, AND ROUTE M.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 225 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 5.3 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2020-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 346 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2020-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 341 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
346 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
532 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
341 m²/s²
0-3 km storm-relative helicity
385 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted.

197 
WGUS53 KPAH 110515
FFWPAH
MOC035-181-111115-
/O.NEW.KPAH.FF.W.0002.200111T0515Z-200111T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
1115 PM CST Fri Jan 10 2020

The National Weather Service in Paducah has issued a

* Flash Flood Warning for...
  Carter County in southeastern Missouri...
  Ripley County in southeastern Missouri...

* Until 515 AM CST Saturday.

* At 1114 PM CST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has
  already fallen. Flash flooding is ongoing or expected to begin
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Doniphan, Van Buren, Naylor, Ellsinore, Hunter, Handy, Budapest,
  Gatewood, Oxly, Fairdealing, Fremont, Grandin and Briar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3709 9122 3708 9111 3710 9098 3710 9096
      3705 9096 3705 9073 3700 9073 3697 9070
      3693 9070 3693 9068 3689 9068 3688 9066
      3681 9066 3681 9063 3668 9063 3668 9059
      3650 9058 3650 9113 3682 9112 3683 9122

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

DAVEB
1 follow-up statement
675 
WGUS73 KPAH 110709
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
109 AM CST Sat Jan 11 2020

MOC035-181-111115-
/O.CON.KPAH.FF.W.0002.000000T0000Z-200111T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carter MO-Ripley MO-
109 AM CST Sat Jan 11 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 AM CST FOR
CARTER AND RIPLEY COUNTIES...

At 104 AM CST, Doppler radar indicated rainfall temporarily 
diminishing across the warned area. However, rainfall rates are 
expected to increase again. Up to one inch of rain has already 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Additional rainfall amounts of two inches are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3709 9122 3708 9111 3710 9098 3710 9096
      3705 9096 3705 9073 3700 9073 3697 9070
      3693 9070 3693 9068 3689 9068 3688 9066
      3681 9066 3681 9063 3668 9063 3668 9059
      3650 9058 3650 9113 3682 9112 3683 9122

FLASH FLOOD...RADAR INDICATED

$$

DAVEB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jan 10, 7:05 PM CST, 4 hours 10 minutes earlier.

Area forecast discussion, Jan 10, 7:05 PM CST, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
705 PM CST Fri Jan 10 2020

.UPDATE...
Issued at 705 PM CST Fri Jan 10 2020

Updated aviation discussion.

&&

.SHORT TERM...(Tonight through Sunday night)
Issued at 300 PM CST Fri Jan 10 2020

Potent storm system will bring a variety of hazards tonight and
Saturday. Flash flooding concerns have increased due to the swath
of heavy rainfall that occurred overnight and this morning
northwest of the Ohio River. Already around 2 inches have fallen
from around kcgi up into southwest Indiana. Fortunately, rainfall
rates have been rather low. This rainfall has been associated with
a zone of persistent warm moist advection and moderate elevated
instability.

The high rainfall rates expected later tonight will pose a serious
problem where heavy rainfall caused flooding today. There is good
model agreement that an organized round of convection will move
east from the Ozarks tonight. The timing shown in the hrrr model
is representative of many other models, which take the convective
system across se Missouri from 06z to 10z, then across southern
IL and far western KY around 12z to 15z. High rainfall rates will
accompany this convection, possibly up to an inch in an hour. An
additional 2 to 3 inches of rain is forecast from this afternoon
through Saturday in the watch area, which covers all but the khop
area.

The severe weather potential has increased somewhat, as well.
Instability is generally higher than the models have indicated.
Elevated most unstable capes (mucapes) have been in the 500 to
1000 j/kg range over se Missouri, per spc mesoanalysis. Weak
surface-based instability is forecast to develop over se Missouri
this evening. The strong to severe convection over the Ozarks is
forecast to move into an environment of very strong wind shear
late tonight over se Missouri, with 850 mb winds near 60 kt. There
is some potential for the convection to maintain intensity after
it crosses the Mississippi River around 12z, despite a model
signal for the instability to weaken. The tremendous shear (50
knots down to 1500 feet agl) and strong forcing associated with
the potent 500 mb shortwave may compensate for the weaker
instability. The potential exists for an isolated tornado or two,
in addition to pockets of wind damage. The northern edge of the
surface based instability corresponds rather closely with the edge
of the spc slight risk area for both days 1 and 2. The strongest
convection should exit western Kentucky by around 18z Sat.

The third hazard is strong non-convective winds. As mentioned,
more than one model is indicating winds around 50 knots less than
2k feet above ground, mainly early to mid morning Saturday. The
timing and strength of surface wind gusts will depend on low level
lapse rates, which will depend on the timing of convection and
how much diurnal heating occurs. The models are not in agreement
on details that fine scale. The high-res hrrr complicates the
issue by developing an intense wake meso-low behind the
convective system. This scenario cannot be ruled out either. The
Wind Advisory will remain in effect tonight into Saturday evening,
though the most impactful winds will occur within a shorter time
frame. There is a slight chance of meeting High Wind Warning
criteria (58 mph gusts) if the wake meso-low develops behind the
storms.

The low pressure system will exit our region Saturday night, with
a few leftover showers in the evening. Winds will diminish and
skies will begin to clear. A brief period of colder northwest
winds will bring temperatures down into the mid 20s to mid 30s
Saturday night. Highs will be in the 40s Sunday.

.LONG TERM...(Monday through Friday)
Issued at 300 PM CST Fri Jan 10 2020

The overall pattern during work week over the WFO PAH forecast area
will be a broad low amplitude southwest flow Monday through
Wednesday, with ridging aloft Thursday, with a sharp trough over the
area next Friday.

About a ten degree rise can be expected each day on Monday and
Tuesday, as the WFO PAH remains in the warm sector, with a warm
front north of the area during this period. At this time, have low
forecast confidence on the warm advection precipitation generated
for the area Monday night and Tuesday. Regardless little or no
measurable QPF (rain amounts) are forecast for this time period, so
figure most of the precipitation will be Trace amounts. For
collaborative purposes, kept a small chance mention of showers with
a lesser chance of thunderstorm activity over west Kentucky on
Tuesday.

A shortwave is expected to move from the Central Plains and through
the Middle Mississippi Valley Tuesday night and Wednesday. The
European and Canadian numerical guidance are similar with this
feature, so felt comfortable with keeping a chance of precipitation
in place through Wednesday evening.

There is some model disagreement with the NBM (National Blend of
Models) during the daytime hours on Thursday as the mid-upper level
ridge moves across the area. Opted to keep the daytime period dry
with this package.

For Thursday night through the end of the forecast period, kept a
chance of rain in place as the next shortwave moves from the four
corners area of the desert southwest to Michigan by Friday night.

Don't have high confidence on the low temperature forecast for
Wednesday through Friday night, but had to consider a mention of a
wintry mix (rain and snow) after midnight Wednesday night through
early Thursday morning, then again Thursday night into Friday. Given
the antecedent warm conditions and marginal freezing temperatures,
any snowfall accumulation will be very minor to non-existent at
best.

&&

.AVIATION...
Issued at 705 PM CST Fri Jan 10 2020

There will be a general lull in the rainfall coverage this evening
as a cluster of showers continues to move northward through southern
IL/southwestern IN. Aside from a few breaks in the clouds here and
there, MVFR cigs can be expected in the western half of the region
this evening, with the eastern half decreasing from VFR to MVFR
shortly after midnight. A line of showers and possibly strong to
severe tstms, just ahead of a cold front, is forecast to move
eastward through the region after midnight, starting in southeastern
MO and progressing across eastern parts of the region by midday Sat.
IFR cigs/vsbys should be associated these showers and tstms.
Meanwhile, robust southerly winds, gusting to as much as 35 to 40
knots ahead of the front, will turn to the west or southwest late,
after a period of becoming light and variable.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch from 6 PM CST this evening through Saturday
     afternoon for ILZ075>078-080>094.

     Wind Advisory from 9 PM this evening to 9 PM CST Saturday for
     ILZ075>078-080>094.

MO...Flash Flood Watch from 6 PM CST this evening through Saturday
     afternoon for MOZ076-086-087-100-107>112-114.

     Wind Advisory from 9 PM this evening to 9 PM CST Saturday for
     MOZ076-086-087-100-107>112-114.

IN...Flash Flood Watch from 6 PM CST this evening through Saturday
     afternoon for INZ081-082-085>088.

     Wind Advisory from 9 PM this evening to 9 PM CST Saturday for
     INZ081-082-085>088.

KY...Flash Flood Watch from 6 PM CST this evening through Saturday
     afternoon for KYZ001>016-018>020.

     Wind Advisory from 9 PM this evening to 9 PM CST Saturday for
     KYZ001>022.

&&

SHORT TERM...MY
LONG TERM...DWS
AVIATION...DB
Hazardous weather outlook, Jan 10, 3:08 PM CST, 8 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
308 PM CST Fri Jan 10 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-112115-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
308 PM CST Fri Jan 10 2020

...Potent Storm System Bringing Multiple Hazards...

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Widespread heavy rainfall is expected, mainly late tonight. A
Flash Flood Watch is in effect for most of our region.

There is a slight risk of severe thunderstorms tonight near and
west of the Mississippi River. The risk is mostly after midnight,
when an intense line of thunderstorms may cross southeast
Missouri. Damaging winds will be the main hazard, however a
couple of isolated tornadoes are possible.

Strong and gusty winds will increase this evening and persist
overnight. A Wind Advisory is in effect for gusts up to 40 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The Flash Flood Watch remains in effect through Saturday
afternoon. Periods of heavy rainfall will continue, mainly during
the morning.

There is a slight risk of severe thunderstorms on Saturday across
much of western Kentucky. Thunderstorms may cross the Mississippi
River very early in the morning, then proceed across west Kentucky
through midday. The primary hazards will be isolated wind damage
and perhaps a tornado or two.

Strong winds may gust from 40 to 50 mph at times Saturday into
Saturday evening. South winds will shift into the southwest in
the afternoon. The Wind Advisory remains in effect through
Saturday evening.

Most rivers in our region are expected to rise above flood stage
in response to the predicted heavy rain. The river flooding is
forecast to be minor to moderate, except possibly major flooding
on the Skillet Fork River in southern Illinois.

Thunderstorms are forecast for part of the outlook area
on Tuesday and Wednesday. A few strong storms cannot be ruled out
on Wednesday.

A wintry mix is forecast late Wednesday night, then again Thursday
night into Friday morning. At this time, forecast snowfall
accumulations are expected to be quite light and not pose a
travel concern.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested tonight or Saturday.

York/KES

In the hours before

Local storm report, Jan 10, 7:24 PM CST, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
724 PM CST FRI JAN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     FLOOD            7 N MARBLE HILL         37.40N 89.98W
01/10/2020                   BOLLINGER          MO   EMERGENCY MNGR

            NUMEROUS LOW WATER CROSSING ARE NOW FLOODING ACROSS THE
            COUNTY FROM PREVIOUS RAINFALL TODAY, INCLUDING COUNTY
            ROADS 356, 366, 364, 234, 236, 400, 408 AND 414. ALSO, MO
            HWY V HAS WATER OVER IT.

&&

GREGM
Local storm report, Jan 10, 8:42 PM CST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
842 PM CST FRI JAN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HEAVY RAIN       3 SE EVANSVILLE         37.95N 87.50W
01/10/2020  M1.00 INCH       VANDERBURGH        IN   TRAINED SPOTTER

            1.4 INCHES OF RAIN TOTAL SO FAR.

&&

DB
Local storm report, Jan 10, 8:58 PM CST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
858 PM CST FRI JAN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 PM     HEAVY RAIN       8 W DEXTER              36.79N 90.10W
01/10/2020  M1.00 INCH       STODDARD           MO   TRAINED SPOTTER

            1.44 INCH OF RAIN SINCE MIDNIGHT.

&&

DB
Special weather statement, Jan 10, 11:14 PM CST, 1 minute before
Special Weather Statement
National Weather Service Paducah KY
1114 PM CST Fri Jan 10 2020

MOZ107-108-110600-
Carter MO-Ripley MO-
1114 PM CST Fri Jan 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR CARTER AND RIPLEY COUNTIES UNTIL
MIDNIGHT CST...

At 1113 PM CST, Doppler radar was tracking a strong thunderstorm near
Alton, or 19 miles northeast of Thayer, moving northeast at 55 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Doniphan, Van Buren, Naylor, Ellsinore, Hunter, Handy, Budapest,
Gatewood, Oxly, Fairdealing, Fremont, Grandin and Briar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3709 9122 3710 9096 3705 9096 3705 9073
      3700 9073 3697 9070 3693 9070 3693 9068
      3689 9068 3688 9066 3681 9066 3681 9063
      3668 9063 3668 9059 3650 9058 3650 9113
      3682 9112 3683 9122
TIME...MOT...LOC 0513Z 240DEG 49KT 3675 9132

GREG

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 6:48 PM CSTFlash Flood WarningPAHBollinger, Wayne17 hr
Jan 10, 11:14 PM CSTSpecial Weather StatementPAHCarter, Ripley46 min
Jan 11, 12:00 AM CSTSpecial Weather StatementPAHRipley30 min
Jan 11, 12:17 AM CSTSpecial Weather StatementPAHButler, Wayne28 min
Jan 11, 12:41 AM CSTSevere Thunderstorm WarningPAHButler34 min
Jan 11, 12:46 AM CSTFlash Flood WarningPAHButler11 hr
Jan 11, 1:06 AM CSTSevere Thunderstorm WarningPAHStoddard39 min
Jan 11, 1:50 AM CSTFlash Flood WarningPAHCape Girardeau, Stoddard10 hr
Jan 11, 1:51 AM CSTSevere Thunderstorm WarningPAHCape Girardeau39 min
Jan 11, 2:01 AM CSTFlash Flood WarningPAHPerry9 hr
Jan 11, 2:40 AM CSTSevere Thunderstorm WarningPAHMississippi, Scott35 min
Jan 11, 3:52 AM CSTAreal Flood AdvisoryPAHMississippi, New Madrid, Scott6 hr
Jan 11, 5:15 AM CSTAreal Flood AdvisoryPAHCarter, Ripley3 hr
Jan 11, 9:10 AM CSTRiver Flood WarningPAHRipley49 hr
Jan 11, 11:26 AM CSTAreal Flood WarningPAHBollinger, Butler, Cape Girardeau, Perry, Scott, Stoddard and 1 more12 hr
Jan 11, 12:54 PM CSTRiver Flood WarningPAHButler47 hr

Nearby

Flash Flood Warnings in Missouri, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.